Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter July 10, 2015

On the essential dimension of coherent sheaves

  • Indranil Biswas EMAIL logo , Ajneet Dhillon and Norbert Hoffmann


We characterize all fields of definition for a given coherent sheaf over a projective scheme in terms of projective modules over a finite-dimensional endomorphism algebra. This yields general results on the essential dimension of such sheaves. Applying them to vector bundles over a smooth projective curve C, we obtain an upper bound for the essential dimension of their moduli stack. The upper bound is sharp if the conjecture of Colliot-Thélène, Karpenko and Merkurjev holds. We find that the genericity property proved for Deligne–Mumford stacks by Brosnan, Reichstein and Vistoli still holds for this Artin stack, unless the curve C is elliptic.

Award Identifier / Grant number: SFB 647 Space–Time–Matter

Funding statement: I.B. was supported by the J. C. Bose Fellowship. A.D. was partially supported by NSERC. N.H. was partially supported by SFB 647 “Space–Time–Matter” of the DFG (German Research Foundation).


We are grateful to the referee for helpful suggestions. N.H. thanks TIFR Bombay for hospitality, and Bernd Kreussler for a useful discussion on bundles over elliptic curves.


[1] M. F. Atiyah, On the Krull-Schmidt theorem with application to sheaves, Bull. Soc. Math. France 84 (1956), 307–317. 10.24033/bsmf.1475Search in Google Scholar

[2] V. Balaji, I. Biswas, O. Gabber and D. S. Nagaraj, Brauer obstruction for a universal vector bundle, C.R. Math. Acad. Sci. Paris 345 (2007), 265–268. 10.1016/j.crma.2007.07.011Search in Google Scholar

[3] I. Biswas, A. Dhillon and N. Lemire, The essential dimension of stacks of parabolic bundles over curves, J. K-Theory 10 (2012), 455–488. 10.1017/is011008026jkt192Search in Google Scholar

[4] I. Biswas and N. Hoffmann, Some moduli stacks of symplectic bundles on a curve are rational, Adv. Math. 219 (2008), 1150–1176. 10.1016/j.aim.2008.06.001Search in Google Scholar

[5] S. Bosch, W. Lütkebohmert and M. Raynaud, Néron models, Ergeb. Math. Grenzgeb. (3) 21, Springer, Berlin 1990. 10.1007/978-3-642-51438-8Search in Google Scholar

[6] P. Brosnan, Z. Reichstein and A. Vistoli, Essential dimension of moduli of curves and other algebraic stacks. With an appendix by N. Fakhruddin, J. Eur. Math. Soc. 13 (2011), 1079–1112. 10.4171/JEMS/276Search in Google Scholar

[7] J. Buhler and Z. Reichstein, On the essential dimension of a finite group, Compos. Math. 106 (1997), 159–179. 10.1023/A:1000144403695Search in Google Scholar

[8] J.-L. Colliot-Thélène, N. A. Karpenko and A. S. Merkurjev, Rational surfaces and the canonical dimension of the group PGL6, Algebra i Analiz 19 (2007), 159–178. Search in Google Scholar

[9] A. Dhillon and N. Lemire, Upper bounds for the essential dimension of the moduli stack of SLn-bundles over a curve, Transform. Groups 14 (2009), 747–770. 10.1007/s00031-009-9069-6Search in Google Scholar

[10] J.-M. Drezet and M. S. Narasimhan, Groupe de Picard des variétés de modules de fibrés semi-stables sur les courbes algébriques, Invent. Math. 97 (1989), 53–94. 10.1007/BF01850655Search in Google Scholar

[11] T. L. Gómez, Algebraic stacks, Proc. Indian Acad. Sci. Math. Sci. 111 (2001), 1–31. 10.1007/BF02829538Search in Google Scholar

[12] N. Hoffmann, Rationality and Poincaré families for vector bundles with extra structure on a curve, Int. Math. Res. Not. (2007), Article ID rnm010. 10.1093/imrn/rnm010Search in Google Scholar

[13] N. Hoffmann, Moduli stacks of vector bundles on curves and the King–Schofield rationality proof, Cohomological and geometric approaches to rationality problems, Progr. Math. 282, Birkhäuser, Boston (2010), 133–148. 10.1007/978-0-8176-4934-0_5Search in Google Scholar

[14] N. Hoffmann, The moduli stack of vector bundles on a curve, Teichmüller theory and moduli problems, Ramanujan Math. Soc. Lect. Notes Ser. 10, (()2010), 387–394. Search in Google Scholar

[15] D. Huybrechts and M. Lehn, The geometry of moduli spaces of sheaves, 2nd ed., Cambridge University Press, Cambridge 2010. 10.1017/CBO9780511711985Search in Google Scholar

[16] I. M. Isaacs, Algebra: A graduate course, Brooks/Cole Publishing Co., Pacific Grove 1993. Search in Google Scholar

[17] N. A. Karpenko, Upper motives of algebraic groups and incompressibility of Severi–Brauer varieties, J. reine angew. Math. 677 (2013), 179–198. 10.1515/crelle.2012.011Search in Google Scholar

[18] G. Laumon, Un analogue global du cône nilpotent, Duke Math. J. 57 (1988), 647–671. 10.1215/S0012-7094-88-05729-8Search in Google Scholar

[19] G. Laumon and L. Moret-Bailly, Champs algébriques, Ergeb. Math. Grenzgeb. (3) 39, Springer, Berlin 2000. 10.1007/978-3-540-24899-6Search in Google Scholar

[20] J. Le Potier, Lectures on vector bundles, Cambridge University Press, Cambridge 1997. Search in Google Scholar

[21] A. S. Merkurjev, Essential dimension: A survey, Transform. Groups 18 (2013), 415–481. 10.1007/s00031-013-9216-ySearch in Google Scholar

[22] A. Polishchuk, Abelian varieties, theta functions and the Fourier transform, Cambridge University Press, Cambridge 2003. 10.1017/CBO9780511546532Search in Google Scholar

[23] Z. Reichstein, Essential dimension, Proceedings of the international congress of mathematicians. Vol. II (ICM 2010), Hindustan Book Agency, New Delhi (2011), 162–188. 10.1142/9789814324359_0045Search in Google Scholar

[24] Z. Reichstein and A. Vistoli, A genericity theorem for algebraic stacks and essential dimension of hypersurfaces, J. Eur. Math. Soc. 15 (2013), 1999–2026. 10.4171/JEMS/411Search in Google Scholar

Received: 2014-12-19
Published Online: 2015-7-10
Published in Print: 2018-2-1

© 2018 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 25.3.2023 from
Scroll Up Arrow